Alert archive / Kansas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 9, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Apr 15, 2017, 7:32 PM CDT for Gove County, Kansas. It was in force for 43 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 15, 2017, 7:32 PM CDT (00:32 UTC)
- Expired
- Apr 15, 2017, 8:15 PM CDT
- In force
- 43 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Gove County, KS
The radar
The Dodge City radar (KDDC), 123 km from the middle of the area, began a volume at 00:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 15, 7:56 PM CDT | HAIL 1 | 9 S Gove, KS | HAIL FALLING DURING THE CALL AND WAS COVERING THE GROUND. PRIMARILY PEA AND NICKEL SIZED HAIL, WITH A FEW QUARTERS. |
| Apr 15, 8:22 PM CDT | TSTM WND DMG | 8 N Pendennis, KS | CEDAR TREE BRANCHES BROKEN OFF, LARGEST BRANCH WAS 3 INCHES IN DIAMETER. ESTIMATED 60 MPH WIND GUST. |
| Apr 15, 8:22 PM CDT | TSTM WND DMG | 8 N Pendennis, KS | LIVING CEDAR TREE BRANCHES BROKEN OFF, LARGEST BRANCH WAS 3 INCHES IN DIAMETER. ESTIMATED 60 MPH WIND GUST. |
| Apr 15, 8:22 PM CDT | HAIL 1 | 8 N Pendennis, KS | GROUND COVERED IN HAIL AND FALLING AT TIME OF CALL. A LOT OF PEA AND NICKEL HAIL, WITH SOME LARGER QUARTERS MIXED IN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 24 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 0.5 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1292 J/kg
- Mixed-layer CIN
- -19 J/kg
- Mixed-layer LCL
- 2243 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- -6 m²/s²
- 0-3 km storm-relative helicity
- 65 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.7
The text
As transmitted.
902
WUUS53 KGLD 160032
SVRGLD
KSC063-160115-
/O.NEW.KGLD.SV.W.0009.170416T0032Z-170416T0115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Goodland KS
732 PM CDT SAT APR 15 2017
The National Weather Service in Goodland has issued a
* Severe Thunderstorm Warning for...
Southern Gove County in west central Kansas...
* Until 815 PM CDT
* At 732 PM CDT, a severe thunderstorm was located 10 miles southwest
of Gove, moving southeast at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will remain over mainly rural areas of
southern Gove County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3870 10056 3882 10078 3899 10066 3884 10015
3870 10015
TIME...MOT...LOC 0032Z 293DEG 22KT 3886 10063
HAIL...1.00IN
WIND...60MPH
$$
Lockhart1 follow-up statement
087
WWUS53 KGLD 160101
SVSGLD
Severe Weather Statement
National Weather Service Goodland KS
801 PM CDT SAT APR 15 2017
KSC063-160115-
/O.CON.KGLD.SV.W.0009.000000T0000Z-170416T0115Z/
Gove KS-
801 PM CDT SAT APR 15 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CDT
FOR SOUTHEASTERN GOVE COUNTY...
At 800 PM CDT, a severe thunderstorm was located 10 miles south of
Gove, moving east at 25 mph.
HAZARD...A few quarter size hail stones with pea to nickel size
covering the ground.
SOURCE...Public.
IMPACT...Damage to vehicles is expected.
This severe thunderstorm will remain over mainly rural areas of
southeastern Gove County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3870 10056 3878 10058 3893 10045 3884 10015
3870 10015
TIME...MOT...LOC 0100Z 291DEG 22KT 3881 10044
HAIL...1.00IN
WIND...<50MPH
$$
LockhartWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 15, 7:05 PM CDT, 27 minutes earlier.
Area forecast discussion, Apr 15, 7:05 PM CDT, 27 minutes before
Area Forecast Discussion National Weather Service Goodland KS 605 PM MDT Sat Apr 15 2017 .SHORT TERM...(This evening through Sunday) Issued at 115 PM MDT Sat Apr 15 2017 Today and tonight: Tranquil weather continues to prevail this afternoon across most of the CWA. Our southeastern counties could see a scattered thunderstorm along the lingering theta-e axis associated with this morning's cold front. A weak trough will quickly traverse the region overnight and into Sunday morning. PoPs will be slgt chc to chc as the system moves from west to east. Best chances for precip will be along and southeast of a line from Cheyenne county Colorado to Red Willow county Nebraska. Instability will be minimal and forcing will be weak, thus besides a few rumbles of thunder, mainly just showers are expected with coverage remaining relatively scattered. Sunday: We could see a shower or two remaining in the southeastern portions of CWA early on; however, this activity will move off to the east and southeast through the morning hours. A dry afternoon is expected across the entire CWA as weak shortwave high pressure will prevail. Another weak shortwave will approach the area late in the afternoon and evening. .LONG TERM...(Sunday night through Saturday) Issued at 115 PM MDT Sat Apr 15 2017 There will be several chances for rainfall for this period, with the best chance for rainfall at the end of next week. That system will be the focus for this forecast. Monday night through Wednesday night several quick moving upper level short wave troughs will move through in the zonal flow. Each short wave trough will be stronger than the last. However they will be moving fast enough and be shallow enough that they will not bring much precipitation with them. Monday night the environment will be quite dry except for the first thousand feet or so above ground, when the highest chances for precipitation will occur. Am thinking this will most likely be more of a drizzle, if the current sounding profile holds, as a cold front moves through behind the upper level short wave trough. Another cold front will move through Wednesday afternoon, with a glancing blow of some chances for rain ahead of it. If this front moves through earlier in the afternoon, current highs will be too warm. The main focus of interest is the upcoming storm system at the end of the work week. The ECMWF has shifted slightly further north with its latest track over the last two model runs. It still has a closed low developing over the Four Corners area then lifts northeast over Western Kansas. This track will still favor a good soaking rainfall for the forecast area. The GFS has been much more variable in its track. The last six runs of the GFS have gradually shifted the track of the low north and have changed from a closed low to an open wave. Plus the GFS track has the low further north than the ECMWF over the Great Basin. The GFS track does not deepen into a closed low until the KS/MO border. A closed low would circulate the precipitation north into the forecast area while an open wave would move more quickly with precipitation mainly on the leading edge of the trough. The GEFS ensemble members are much more varied with the track/development of the low than the previous run (0z). The 0z GEFS had almost half the members lining up rather well with the ECMWF closed low. The Canadian model has shifted the closed low further south with the latest run to where the ECMWF has had the closed low for the last three runs, and is in good agreement with the speed/track of the ECMWF. Taking all the model variances into consideration, currently have more faith in the more consistent ECMWF solution than the GFS at this time. The ECMWF track would be more favorable for bringing wide spread rainfall to the Tri-State Area too. Currently looks like rainfall will start Thursday and possibly last into Saturday. If this does end up being a closed low, would expect the start time to be closer to Friday due to models typically moving closed lows too fast. On a side note, am not too concerned about winter weather or severe weather with this system. Looks like all the instability will be east of the forecast area and temperatures will remain warm enough behind the cold front Thursday to keep the precipitation as rain not snow. && .AVIATION...(For the 00Z TAFS through 00Z Sunday evening) Issued at 533 PM MDT Sat Apr 15 2017 GLD and MCK TAFs should remain VFR through the period with north winds slackening and turning east overnight and then southeast by mid day on Sunday. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...TL LONG TERM...JTL AVIATION...LOCKHART
Hazardous weather outlook, Apr 15, 11:24 AM CDT, 8 hours 8 minutes before
Hazardous Weather Outlook National Weather Service Goodland KS 1024 AM MDT Sat Apr 15 2017 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-161630- Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins- Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove- Greeley-Wichita-Dundy-Hitchcock-Red Willow- 1024 AM MDT Sat Apr 15 2017 /1124 AM CDT Sat Apr 15 2017/ This hazardous weather outlook is for east central Colorado... extreme southwest Nebraska and northwest Kansas. .DAY ONE...THIS AFTERNOON AND TONIGHT... No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH SATURDAY... No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required.
In the hours before
Special weather statement, Apr 15, 7:11 PM CDT, 21 minutes before
Special Weather Statement National Weather Service Goodland KS 711 PM CDT SAT APR 15 2017 KSZ028-029-160100- Gove KS-Logan KS- 711 PM CDT SAT APR 15 2017 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL LOGAN AND SOUTHWESTERN GOVE COUNTIES UNTIL 800 PM CDT... At 711 PM CDT, a strong thunderstorm was reported 16 miles northeast of Scott State Lake, moving east at 25 mph. Dime size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Gove. LAT...LON 3881 10092 3902 10089 3901 10033 3871 10037 TIME...MOT...LOC 0011Z 277DEG 21KT 3889 10079 Lockhart
The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 15, 7:11 PM CDT | Special Weather Statement | GLD | Gove | 49 min |
| Apr 15, 8:14 PM CDT | Severe Thunderstorm Warning | GLD | Gove | 31 min |
| Apr 15, 9:08 PM CDT | Special Weather Statement | GLD | Wichita | 67 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.